Alert archive / Wisconsin / Tornado Warnings in 2011
Tornado Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 22, 2011, 5:43 PM CDT for Price County, Wisconsin. It was in force for 32 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 5:43 PM CDT (22:43 UTC)
- Expired
- May 22, 2011, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
County Price County, WI
The radar
The Duluth radar (KDLH), 202 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:52 PM CDT | TORNADO | 5 Nnw Prentice, WI | BRIEF SPIN UP. RATED EF-0. |
| May 22, 6:01 PM CDT | TORNADO | 4 S Musser Lake, WI | 1.9 MILE PATH LENGTH. MAX PATH WIDTH 0.21 MILES. RATED EF-0. |
| May 22, 6:13 PM CDT | TSTM WND DMG | 1 Ne Phillips, WI | SHED DESTROYED NEAR COUNTY ROAD H AND WILLOW ROAD REPORTED BY LAW ENFORCEMENT. LOCATION IS ESTIMATED...DAMAGE COULD BE FROM A POSSIBLE TORNADO. |
| May 22, 6:13 PM CDT | TSTM WND DMG | 5 Ene Musser Lake, WI | SEVERAL LARGE TREES BLOWN DOWN. |
| May 22, 6:13 PM CDT | TSTM WND DMG | 8 E Phillips, WI | SHED DESTROYED NEAR COUNTY ROAD H AND WILLOW ROAD REPORTED BY LAW ENFORCEMENT. LOCATION IS ESTIMATED...DAMAGE COULD BE FROM A POSSIBLE TORNADO. |
| May 22, 6:13 PM CDT | TORNADO | 1 Ne Phillips, WI | TORNADO ON THE GROUND JUST NORTHEAST OF PHILLIPS |
| May 22, 6:13 PM CDT | TORNADO | 8 E Phillips, WI | TORNADO ON THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:43 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
547
WFUS53 KDLH 222243
TORDLH
WIC099-222315-
/O.NEW.KDLH.TO.W.0005.110522T2243Z-110522T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
543 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
PRICE COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 615 PM CDT
* AT 538 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD.
THIS POSSIBLE TORNADO WAS LOCATED 6 MILES WEST OF PRENTICE...OR 28
MILES SOUTH OF PARK FALLS...MOVING NORTHEAST AT 35 MPH.
SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED WITH THIS
STORM. SEEK SHELTER NOW.
* THIS POSSIBLE TORNADO WILL BE NEAR...
PHILLIPS AND BRANTWOOD BY 555 PM...
MUSSER LAKE BY 605 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4555 9057 4587 9025 4571 9003 4558 9003
4557 9004 4543 9043
TIME...MOT...LOC 2242Z 219DEG 31KT 4555 9038
$$
LAMERS1 follow-up statement
849
WWUS53 KDLH 222251
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT SUN MAY 22 2011
WIC099-222315-
/O.CON.KDLH.TO.W.0005.000000T0000Z-110522T2315Z/
PRICE WI-
551 PM CDT SUN MAY 22 2011
...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN PRICE COUNTY UNTIL
615 PM CDT...
AT 550 PM CDT...TRAINED WEATHER SPOTTERS REPORTED...AND DOPPLER
RADAR DETECTED ROTATION. A TORNADO MAY DEVELOP AT ANY TIME. THIS
DANGEROUS STORM WAS LOCATED JUST NORTHWEST OF PRENTICE...OR 25 MILES
SOUTH OF PARK FALLS...MOVING NORTHEAST AT 35 MPH.
THIS DANGEROUS STORM WILL BE NEAR...
MUSSER LAKE AROUND 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4561 9004 4549 9040 4558 9051 4587 9025
4571 9003
TIME...MOT...LOC 2251Z 219DEG 31KT 4561 9031
$$
LAMERSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 22, 5:29 PM CDT, 14 minutes earlier.
Area forecast discussion, May 22, 5:29 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 529 PM CDT SUN MAY 22 2011 .MESOSCALE UPDATE... CONCERNING TORNADO THREAT OVER THE FAR SOUTHERN SECTIONS OF THE DULUTH CWA THRU 7 PM... DISCRETE SUPERCELL STORM MOVING INTO SOUTHERN PRICE COUNTY SOUTHWEST OF PRENTICE HAS A HISTORY OF PRODUCING TORNADOES IN TAYLOR COUNTY..AND WILL REMAIN IN A VERY FAVORABLE ENVIRONMENT FOR TORNADOES THROUGH AT LEAST 630 PM. SURFACE WARM FRONT HAS MOVED NORTHWARD TO NEAR TAYLOR/PRICE COUNTY LINE PER MESOWEST OBS..AND LOW LEVEL SHEAR HAS ALSO INCREASED TO NEAR 30 KTS IN THIS AREA. TORNADO THREAT WILL BE HIGH THRU 630 PM IN THE PRENTICE..OGEMA..BRANTWOOD.. SPIRIT AND HIGHWAY 8 CORRIDOR AS THIS STORM CONTINUES TO INTERACT WITH ENHANCED SHEAR AND LOW LCL/LFC HEIGHTS WITHIN IMMEDIATE SURFACE WARM FRONTAL ZONE. OTHER SMALL..BUT STRONG..DISCRETE STORM OVER CENTRAL PINE COUNTY EAST OF SANDSTONE IS ALSO IN A SOMEWHAT FAVORABLE ENVIRONMENT. HOWEVER..SURFACE OBS INDICATE THAT COLD BOUNDARY LAYER AND NE SURFACE WINDS ASSOCIATED WITH LAKE SUPERIOR LAKE BREEZE/TSTORM OUTFLOW WILL SOON SURGE SWWD INTO THIS AREA..AND THIS SHUD EFFECTIVELY END THE TORNADO THREAT WITH THIS STORM BY 545 PM. .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ140>147. MILLER
Hazardous weather outlook, May 22, 4:04 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 404 PM CDT SUN MAY 22 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 404 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL BE POSSIBLE ACROSS THE NORTHLAND SUNDAY AFTERNOON AND EVENING SOUTH OF A CASS LAKE TO TWO HARBORS TO IRONWOOD LINE. THE GREATEST RISK OF SEVERE WEATHER WILL OCCUR OVER NORTHWEST WISCONSIN THROUGH SUNDAY EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORM IN THE NORTHLAND WOULD BE DAMAGING WIND AND LARGE HAIL. STORMS IN THE LOWER ST CROIX VALLEY IN MINNESOTA...AND MOST OF NORTHWEST WISCONSIN... MAY ALSO PRODUCE A TORNADO. A TORNADO WATCH IS IN EFFECT UNTIL LATE EVENING. PLEASE REFER TO THE LATEST FORECAST FOR ADDITIONAL UPDATES REGARDING THE THREAT OF SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-231030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 404 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY EVENING ACROSS MOST OF THE NEARSHORE WATERS. SOME OF THE STORMS WILL BE SEVERE WITH GUSTY WINDS AND HAIL. INCREASING NORTHEAST WINDS WILL MAKE CONDITIONS HAZARDOUS TO SMALL CRAFT. A MALL CRAFT ADVISORY IS IN EFFECT FROM GRAND PORTAGE MINNESOTA TO BAYFIELD WISCONSIN THROUGH SUNDAY EVENING. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 4:30 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT SUN MAY 22 2011
WIZ008-222145-
SAWYER-
430 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORM MOVING INTO SOUTHERN SAWYER COUNTY...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF EXELAND...MOVING NORTHEAST AT 35
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
EXELAND... RESERVE... RADISSON...
OJIBWA... NEW POST... COUDERAY...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4565 9150 4600 9135 4584 9084 4563 9105
4563 9145
MILLERSpecial weather statement, May 22, 4:59 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT SUN MAY 22 2011
MNZ012-019-020-037-WIZ001-222215-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTHERN
COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
459 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS TO AFFECT THE NORTH SHORE...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE SOUTHWEST TIP OF LAKE SUPERIOR... JUST
NORTHEAST OF DULUTH...MOVING NORTH AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
ARNOLD... FRENCH RIVER... TWO HARBORS...
LARSMONT... KNIFE RIVER... PALMERS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4672 9210 4713 9220 4725 9147 4709 9151
4707 9156 4692 9180 4674 9168 4675 9161
4672 9161 4672 9170 4674 9169 4691 9181
4678 9208 4672 9205
MILLERLocal storm report, May 22, 5:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST LORETTA 45.89N 90.85W
05/22/2011 E50 MPH SAWYER WI TRAINED SPOTTER
&&
SCWLocal storm report, May 22, 5:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
534 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 2 S KENNAN 45.50N 90.59W
05/22/2011 E1.50 INCH PRICE WI LAW ENFORCEMENT
&&
RHLUCHANLocal storm report, May 22, 5:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
535 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 1 W CATAWBA 45.54N 90.55W
05/22/2011 E0.50 INCH PRICE WI LAW ENFORCEMENT
DIME SIZE HAIL
&&
RHLUCHANLocal storm report, May 22, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FUNNEL CLOUD 5 W CATAWBA 45.54N 90.64W
05/22/2011 PRICE WI PUBLIC
&&
SCWThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:35 PM CDT | Special Weather Statement | DLH | Burnett | 55 min |
| May 21, 9:35 PM CDT | Dense Fog Advisory | DLH | Ashland, Bayfield, Douglas | 11 hr |
| May 22, 1:32 AM CDT | Special Weather Statement | DLH | Price | 43 min |
| May 22, 2:57 AM CDT | Special Weather Statement | DLH | Price, Sawyer | 63 min |
| May 22, 12:59 PM CDT | Special Weather Statement | DLH | Washburn | 46 min |
| May 22, 1:35 PM CDT | Special Weather Statement | DLH | Sawyer, Washburn | 30 min |
| May 22, 2:02 PM CDT | Special Weather Statement | DLH | Price, Sawyer | 38 min |
| May 22, 2:07 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 23 min |
| May 22, 2:24 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Price, Sawyer | 51 min |
| May 22, 3:04 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price | 56 min |
| May 22, 3:14 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 46 min |
| May 22, 3:44 PM CDT | Special Weather Statement | DLH | Douglas, Sawyer, Washburn | 46 min |
| May 22, 3:57 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 48 min |
| May 22, 4:30 PM CDT | Special Weather Statement | DLH | Sawyer | 15 min |
| May 22, 4:37 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Sawyer | 38 min |
| May 22, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 37 min |
| May 22, 5:06 PM CDT | Tornado Warning | DLH | Price | 39 min |
| May 22, 5:10 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 50 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 21 min |
| May 22, 6:13 PM CDT | Tornado Warning | DLH | Price | 32 min |
Nearby
Tornado Warnings in Wisconsin, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.